Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Shreveport, LA

January 12, 2013Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 12, 2013, 6:09 PM CST for Howard County, Sevier County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2013, 6:09 PM CST (00:09 UTC)
Expired
Jan 12, 2013, 7:00 PM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 114 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 5:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2013-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2013-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS54 KSHV 130009
SVRSHV
ARC061-133-130100-
/O.NEW.KSHV.SV.W.0002.130113T0009Z-130113T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CST SAT JAN 12 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF UMPIRE...
  NORTH CENTRAL SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 700 PM CST

* AT 605 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF UMPIRE...OR 11 MILES NORTHEAST OF DE QUEEN...AND
  MOVING NORTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATHENS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3436 9416 3436 9394 3435 9393 3428 9392
      3408 9418 3419 9432 3420 9425 3426 9425
      3428 9427 3437 9419
TIME...MOT...LOC 0008Z 232DEG 51KT 3420 9419

$$

VII
1 follow-up statement
735 
WWUS54 KSHV 130036
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST SAT JAN 12 2013

ARC061-133-130100-
/O.CON.KSHV.SV.W.0002.000000T0000Z-130113T0100Z/
HOWARD AR-SEVIER AR-
636 PM CST SAT JAN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SEVIER AND HOWARD COUNTIES...

AT 625 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED JUST SOUTH OF ATHENS. ANOTHER STRONG 
THUNDERSTORM WAS LOCATED EAST OF GILLAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3436 9416 3436 9394 3435 9393 3428 9392
      3408 9418 3419 9432 3420 9425 3426 9425
      3428 9427 3437 9419
TIME...MOT...LOC 0034Z 232DEG 51KT 3442 9384

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:38 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 12, 5:38 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CST SAT JAN 12 2013

.UPDATE...
SENT OUT A QUICK UPDATE TO ISSUE TORNADO WATCH NUMBER 3 FOR PORTIONS
OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND AHEAD OF A COLD
FRONT. THE WATCH WILL BE IN AFFECT THROUGH MIDNIGHT. /05/

&&

.PREV DISCUSSION... /ISSUED 338 PM CST SAT JAN 12 2013/

DISCUSSION...
FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA.
BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR
CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN
LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES.
SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG
AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS
WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK
LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA.
COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S
NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND
MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST
WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP
IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO
WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS
SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR
MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH
THE REMAINDER OF THE WEEK.

AVIATION...
BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND
NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE
70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED
TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG
SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS.
SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD
FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT
COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY
COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR
STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK
BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU
KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL
INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS...
WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP
COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL
TERMINALS...INCLUDING KTXK./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  49  34  44  33 /  90  50  20  20  20
MLU  57  61  34  42  33 /  90 100  40  30  30
DEQ  39  47  22  47  21 /  70  20   0   0  10
TXK  40  45  28  47  28 /  90  20  10  10  10
ELD  48  52  33  44  30 /  90  70  30  20  20
TYR  36  46  32  48  28 /  70  20  10  10  10
GGG  40  46  34  45  28 /  90  30  10  10  10
LFK  47  50  35  46  36 /  90  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Jan 12, 11:54 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST SAT JAN 12 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN
PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE
EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM
THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY
WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL
NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT
SOUTH AND EAST...INTO NORTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP
EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS
WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL
IS NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE
POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Jan 12, 4:30 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CST SAT JAN 12 2013

OKZ077-122315-
MCCURTAIN-
430 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...HOCHATOWN...PLUNKETVILLE...SMITHVILLE AND WATSON...

AT 427 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROKEN BOW. OTHER
STRONG STORMS EXTENDED TO THE NORTHEAST TO NEAR WATSON AND BEACHTON.
THESE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT NEAR 50 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Jan 12, 5:07 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013

ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...GILLHAM AND UMPIRE...

AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 9:44 PM CSTSevere Thunderstorm WarningSHVHempstead, Lafayette, Nevada61 min
Jan 12, 11:43 PM CSTFlash Flood WatchSHVUnion12 hr
Jan 12, 11:50 PM CSTSevere Thunderstorm WarningSHVUnion55 min
Jan 13, 12:22 AM CSTSevere Thunderstorm WarningSHVColumbia, Union26 min
Jan 13, 12:43 AM CSTSevere Thunderstorm WarningSHVUnion62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.